Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1977, Volume 45, Issue 1

On the Foundations of the Theory of Monopolistic Competition<101:OTFOTT>2.0.CO;2-E
p. 101-113

Hugo Sonnenschein, John Roberts

Available theorems establishing the existence of general equilibrium in models incorporating imperfectly competitive firms rely on the assumption that reaction curves are continuous functions (or convex-valued, upper hemi-continuous correspondences). However, this property has not been derived from conditions on the fundamental data of tastes, technology, and maximizing behavior. We show here that continuity may fail even in extremely simple cases, with the result that equilibrium price and/or quantity choices fail to exist. The non-pathological nature of the examples we present suggests the need for a fundamental re-examination of the way our partial and general equilibrium models of monopolistic competition fit together.

Log In To View Full Content

Journal News